Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2017, 4:45 PM CDT for Logan County, Wallace County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 4:45 PM CDT (21:45 UTC)
- Expired
- May 15, 2017, 5:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Logan County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:06 PM CDT | HAIL 0.25 | Winona, KS | |
| May 15, 5:20 PM CDT | HAIL 0.5 | Winona, KS | |
| May 15, 5:20 PM CDT | HAIL 1 | 3 Ne Winona, KS | MOST HAIL WAS ONE HALF INCH OR LESS. A FEW QUARTER SIZE HAIL MEASURED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -514 J/kg
- Mixed-layer LCL
- 2657 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
236
WUUS53 KGLD 152145
SVRGLD
KSC109-199-152230-
/O.NEW.KGLD.SV.W.0035.170515T2145Z-170515T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
345 PM MDT MON MAY 15 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
East central Wallace County in west central Kansas...
Northwestern Logan County in west central Kansas...
* Until 430 PM MDT/530 PM CDT/
* At 345 PM MDT/445 PM CDT/, a severe thunderstorm was located 7
miles east of Wallace, or 15 miles east of Sharon Springs, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3889 10154 3914 10140 3913 10098 3883 10142
TIME...MOT...LOC 2145Z 218DEG 26KT 3890 10146
HAIL...1.00IN
WIND...60MPH
$$
DR3 follow-up statements
760
WWUS53 KGLD 152157
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
457 PM CDT MON MAY 15 2017
KSC199-152207-
/O.CAN.KGLD.SV.W.0035.000000T0000Z-170515T2230Z/
Wallace KS-
457 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WALLACE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.
LAT...LON 3897 10148 3900 10148 3914 10140 3913 10098
3889 10134
TIME...MOT...LOC 2157Z 217DEG 27KT 3898 10138
$$
KSC109-152230-
/O.CON.KGLD.SV.W.0035.000000T0000Z-170515T2230Z/
Logan KS-
457 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN LOGAN COUNTY...
At 457 PM CDT, a severe thunderstorm was located 8 miles southwest of
Winona, or 21 miles east of Sharon Springs, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3897 10148 3900 10148 3914 10140 3913 10098
3889 10134
TIME...MOT...LOC 2157Z 217DEG 27KT 3898 10138
HAIL...1.25IN
WIND...60MPH
$$
DR251
WWUS53 KGLD 152215
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
515 PM CDT MON MAY 15 2017
KSC109-152230-
/O.CON.KGLD.SV.W.0035.000000T0000Z-170515T2230Z/
Logan KS-
515 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL LOGAN COUNTY...
At 515 PM CDT, a severe thunderstorm was located near Winona, or 20
miles west of Oakley, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3899 10132 3914 10131 3913 10098 3895 10125
TIME...MOT...LOC 2215Z 227DEG 26KT 3903 10122
HAIL...1.25IN
WIND...60MPH
$$
DR213
WWUS53 KGLD 152221
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
521 PM CDT MON MAY 15 2017
KSC109-152230-
/O.CON.KGLD.SV.W.0035.000000T0000Z-170515T2230Z/
Logan KS-
521 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL LOGAN COUNTY...
At 519 PM CDT, a severe thunderstorm was located near Winona, or 18
miles west of Oakley, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. At 518 pm CDT...Quarter size hail
was reported 3 miles northeast of Winona.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3902 10129 3914 10127 3913 10098 3898 10120
TIME...MOT...LOC 2219Z 218DEG 26KT 3906 10119
HAIL...1.25IN
WIND...60MPH
$$
HustedWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:36 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 15, 3:36 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Goodland KS 236 PM MDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 235 PM MDT Mon May 15 2017 Scattered strong to severe thunderstorms are expected to quickly develop after about 4 pm mdt this afternoon as a weather disturbance moves in from the south-southwest and interacts with the dryline. The activity is expected to move toward the northeast and should be out of the area around 11 pm mdt. Clouds will quickly decrease behind the thunderstorms. Southerly winds will remain in the breezy category overnight keeping modest low level moisture in the area. Low temperatures will remain mild for this time of year with upper 40s to low 50s in far eastern Colorado, mid 50s to low 60s east of the state line. Variable winds under 10 mph expected for much of the morning Tuesday before establishing a south to southeast component at 10 to 20 mph by mid afternoon. 850mb temperatures cool about 5F across the area supporting highs in the mid 70s to around 80 in far eastern Colorado, low to mid 80s elsewhere. Showers and thunderstorms, some severe, are possible during the mid to late afternoon hours through evening for much of the area. .LONG TERM...(Tuesday night through Monday) Issued at 211 PM MDT Mon May 15 2017 For Tuesday night, the dry line is anticipated to be further west than previously forecast, sharpening over the eastern portion of the forecast area before progressing east. A surface low moves across the region with deep layer shear increasing to values exceeding 40 knots. Additionally, MUCAPE values of 2000+ J/kg and steep mid level lapse rates favor severe thunderstorm development along the dry line into the evening hours. The main threats with these storms will be very large hail (2 inches in diameter or greater) and strong winds. A tornado cannot be ruled out. Meanwhile, the first of two upper closed lows advances from the desert southwest and across the High Plains Tuesday night. This negatively tilted trough and cold front bring additional shower and thunderstorm chances to the area, moving from west to east. Precipitation chances associated with the aforementioned low continue into Wednesday. Severe potential decreases with reduced parameters in between the two systems pegged to impact the long term period. A brief dry period is expected midday Wednesday due to a shortwave ridge overhead. Models begin to diverge on Thursday and Friday with the handling of the second (primary) upper closed low. As this system digs across the northern desert southwest and enters the High Plains, it generates shower and thunderstorm chances late Wednesday through Friday. At this time it appears the better severe threat should be east/south of the forecast area. Hope to have a better idea of what will come out of this system in the coming days as differences are resolved. Conditions dry out over the weekend as the upper system exits and heads towards the Great Lakes. There are some lingering chances into Saturday, but it's not clear if that or the dry solution will pan out. Depends on how quickly the disturbance leaves the area. Westerly flow develops aloft on Monday. Temperatures cool for the first part of the period, from the 70s on Wednesday to the 50s/low 60s on Friday. Highs rebound over the weekend and are back in the 70s on Monday. Low temperatures fall from the mid 40s/mid 50s Tuesday night to the low 30s/low 40s Friday night before warming this weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1040 AM MDT Mon May 15 2017 KGLD, vfr conditions expected through the period. Strong to possibly severe thunderstorms will be near/over the terminal in the 23z-01z timeframe. Winds today start from the southwest around 12kts but back and increase from the south where gusts to 25kts expected. For tonight winds remain from the south to southwest gusting around 25kts. For Tuesday winds begin from the west- southwest around 10kts then slowly veer to the northwest by 15z then become light and variable after 17z. KMCK, vfr conditions expected from taf issuance through about 00z. Winds begin from the southwest under 10kts but back to the south and increase into the 15g25kt range after 23z. From 01z-05z there will be a chance of thunderstorms moving in from the southwest which may impact the terminal. Primary threats will be large hail, damaging winds and locally heavy rainfall which could produce mvfr conditions. After 06z south winds gusting to 25kts are expected to decrease below 11kts by 11z then southwest by 12z. For the rest of the period winds slowly veer to the southwest under 10kts then light and variable. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JBH AVIATION...99
Hazardous weather outlook, May 15, 11:35 AM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1035 AM MDT Mon May 15 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1035 AM MDT Mon May 15 2017 /1135 AM CDT Mon May 15 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorms are expected from mid afternoon through the evening hours generally along and east of a line from Benkelman Nebraska to Burlington and Cheyenne Wells Colorado. Large hail, damaging winds over 60 mph and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Another round of severe thunderstorms is expected across the eastern half of the area from late Tuesday afternoon into the overnight hours. The best chance for severe weather will be roughly along and east of a line from Oakley to Atwood to Stratton Nebraska. Very large hail, 2 inches in diameter or greater, along with damaging winds will be the main threats. However, a tornado or two cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 4 PM MDT (5 PM CDT).
In the hours before
Special weather statement, May 15, 3:49 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Goodland KS 249 PM MDT MON MAY 15 2017 KSZ027-041-152100- Wallace KS-Greeley KS- 249 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND NORTHERN GREELEY COUNTIES UNTIL 300 PM MDT... At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Horace, or 9 miles northwest of Tribune, moving northeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Wallace and northern Greeley Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for west central Kansas. LAT...LON 3850 10172 3855 10200 3879 10188 3878 10154 TIME...MOT...LOC 2049Z 208DEG 36KT 3859 10185 DR
Special weather statement, May 15, 3:52 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Goodland KS 252 PM MDT MON MAY 15 2017 KSZ013-152100- Sherman KS- 252 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 300 PM MDT... At 251 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from Ruleton to 12 miles southwest of Goodland. Movement was northeast at 50 mph. Wind gusts up to 50 mph and small hail will be possible with these storms. Locations impacted include... Goodland, Ruleton and Edson. This includes Interstate 70 in Kansas between mile markers 7 and 28. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for northwestern and west central Kansas. LAT...LON 3938 10195 3957 10168 3926 10147 3913 10185 TIME...MOT...LOC 2051Z 224DEG 41KT 3935 10187 3919 10183 DR
Special weather statement, May 15, 3:59 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
259 PM MDT MON MAY 15 2017
KSZ027-041-152115-
Wallace KS-Greeley KS-
259 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND
NORTHEASTERN GREELEY COUNTIES UNTIL 315 PM MDT...
At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Horace, or 13 miles north of Tribune, moving northeast
at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Wallace and northeastern Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
west central Kansas.
LAT...LON 3866 10190 3886 10171 3884 10148 3876 10148
3856 10175
TIME...MOT...LOC 2058Z 216DEG 37KT 3867 10175
DRSpecial weather statement, May 15, 4:03 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
303 PM MDT MON MAY 15 2017
KSZ001-002-013-152115-
Rawlins KS-Sherman KS-Cheyenne KS-
303 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE...WESTERN
RAWLINS AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 315 PM
MDT/415 PM CDT/...
At 301 PM MDT/401 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles southwest of Bird
City to 5 miles southeast of Kanorado. Movement was northeast at 50
mph.
These thunderstorms will be capable of producing wind gusts up to 50
mph with very little notice.
Locations impacted include...
Goodland, Ruleton, Bird City, McDonald, Edson, Beardsley and Wheeler.
This includes Interstate 70 in Kansas between mile markers 2 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Also, these storms may intensify. Be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas.
LAT...LON 3957 10135 3957 10139 3950 10139 3916 10158
3923 10205 3927 10205 3997 10166 3997 10112
TIME...MOT...LOC 2101Z 214DEG 49KT 3971 10159 3928 10196
DRSpecial weather statement, May 15, 4:15 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Goodland KS 315 PM MDT MON MAY 15 2017 KSZ027-028-152130- Wallace KS-Logan KS- 315 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND WEST CENTRAL LOGAN COUNTIES UNTIL 330 PM MDT/430 PM CDT/... At 315 PM MDT/415 PM CDT/, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Sharon Springs, moving northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wallace. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT/1000 PM CDT/ for west central Kansas. LAT...LON 3874 10180 3901 10164 3895 10136 3870 10157 TIME...MOT...LOC 2115Z 219DEG 31KT 3877 10165 DR
Special weather statement, May 15, 4:31 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
331 PM MDT MON MAY 15 2017
KSZ027-028-152200-
Wallace KS-Logan KS-
331 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND
NORTHWESTERN LOGAN COUNTIES UNTIL 400 PM MDT/500 PM CDT/...
At 331 PM MDT/431 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles southeast of Wallace, or 13 miles east of Sharon
Springs, moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Winona and Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern and west central Kansas.
LAT...LON 3881 10170 3914 10133 3914 10132 3903 10109
3875 10150
TIME...MOT...LOC 2131Z 222DEG 33KT 3887 10150
DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:49 PM CDT | Special Weather Statement | GLD | Greeley | 11 min |
| May 15, 3:52 PM CDT | Special Weather Statement | GLD | Sherman | 8 min |
| May 15, 3:59 PM CDT | Special Weather Statement | GLD | Wallace | 16 min |
| May 15, 4:03 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 12 min |
| May 15, 4:15 PM CDT | Special Weather Statement | GLD | Wallace | 15 min |
| May 15, 4:31 PM CDT | Special Weather Statement | GLD | Logan | 29 min |
| May 15, 5:24 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 66 min |
| May 15, 5:26 PM CDT | Special Weather Statement | GLD | Wallace | 19 min |
| May 15, 5:45 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 60 min |
| May 15, 5:55 PM CDT | Special Weather Statement | GLD | Decatur | 20 min |
| May 15, 6:18 PM CDT | Special Weather Statement | GLD | Decatur | 12 min |
| May 15, 6:23 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 46 min |
| May 15, 6:25 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 35 min |
| May 15, 6:30 PM CDT | Special Weather Statement | GLD | Norton | 15 min |
| May 15, 6:46 PM CDT | Special Weather Statement | GLD | Norton | 29 min |
| May 15, 6:57 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 22 min |
| May 15, 6:58 PM CDT | Special Weather Statement | GLD | Thomas | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.